Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2008, 7:02 PM CDT for Hartley County, Moore County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 7:02 PM CDT (00:02 UTC)
- Expired
- Apr 23, 2008, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Hartley County, TX, Moore County, TX
The radar
The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 240005 SVRAMA TXC205-341-240045- /O.NEW.KAMA.SV.W.0009.080424T0002Z-080424T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 702 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL HARTLEY COUNTY IN THE PANHANDLE OF TEXAS WESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 745 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARTLEY...OR ABOUT 10 MILES NORTH OF CHANNING...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HARTLEY... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3605 10209 3572 10190 3570 10254 3587 10259 TIME...MOT...LOC 0002Z 258DEG 29KT 3581 10237 $$ KRAMAR
2 follow-up statements
000 WWUS54 KAMA 240027 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 727 PM CDT WED APR 23 2008 TXC205-341-240045- /O.CON.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/ HARTLEY TX-MOORE TX- 727 PM CDT WED APR 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST CENTRAL MOORE AND EAST CENTRAL HARTLEY COUNTIES... AT 723 PM CDT...A SEVERE THUNDERSTORM WAS DETECTED CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL HARTLEY COUNTY...OR ABOUT 15 MILES WEST OF DUMAS...MOVING EAST AT 34 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF THE INDICATED COUNTIES... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3599 10206 3577 10193 3573 10228 3589 10229 TIME...MOT...LOC 0027Z 255DEG 29KT 3583 10218 $$ KRAMAR
000
WWUS54 KAMA 240036
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT WED APR 23 2008
TXC205-240044-
/O.CAN.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/
HARTLEY TX-
734 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARTLEY COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF HARTLEY COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3589 10200 3588 10200 3587 10197 3577 10193
3575 10215 3577 10216 3590 10216 3596 10204
TIME...MOT...LOC 0034Z 257DEG 28KT 3583 10212
$$
TXC341-240045-
/O.CON.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/
MOORE TX-
734 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL MOORE COUNTY...
AT 731 PM CDT...A SEVERE THUNDERSTORM WAS DETECTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL MOORE COUNTY...OR
ABOUT 11 MILES WEST OF DUMAS...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3589 10200 3588 10200 3587 10197 3577 10193
3575 10215 3577 10216 3590 10216 3596 10204
TIME...MOT...LOC 0034Z 257DEG 28KT 3583 10212
$$
KRAMARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:29 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 23, 6:29 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 629 PM CDT WED APR 23 2008 .AVIATION... THREAT FOR TSTMS WILL CONTINUE THRU EVE DUE TO INSTBY IN PLACE AND INCOMING DYNAMICS. EXPECT IFR CIGS AND VSBYS IN BR TO DEVELOP AGAIN TNGT. DRYLN EXPECTED TO MOVE E OF TAF SITES AROUND DAYBREAK THU...WITH SWLY SFC WINDS AND CLEAR SKY PREVAILING THEREAFTER. COCKRELL && .PREV DISCUSSION... /ISSUED 336 PM CDT WED APR 23 2008/ DISCUSSION...MAIN FORECAST CONCERN CENTERS ON ONGOING CONVECTION ACROSS THE CWA. POTENT S/WV TROUGH OVER THE TX PANHANDLE IN ADVANCE OF A CLOSED UPPER LOW OVER THE PACIFIC NORTHWEST. A SECONDARY S/WV WILL FOLLOW CLOSELY ON ITS HEELS. LARGE SCALE LIFT AND MODERATE INSTABILITY WILL CONTINUE TO SUPPORT TSRA TONIGHT. ALTHOUGH CONVECTION THIS AFTERNOON HAS NOT BEEN ALL THAT WELL ORGANIZED...A 30-40 KT LLVL JET WILL DEVELOP THIS EVENING AND TONIGHT. EXPECT CONVECTION TO BECOME A BIT MORE ORGANIZED AS RUC AMA FORECAST SOUNDING INDICATES STEEP MID LEVEL LAPSE RATES AND CAPES OF AROUND 1500-2000 J/KG...WITH HAIL ONCE AGAIN BEING THE MAIN PRIMARY THREAT. CLOSED UPPER LOW WEAKENS AS IT PUSHES ACROSS THE NORTHERN PLAINS THU WITH ITS SURFACE REFLECTION LOW SLIDING ACROSS THE PANHANDLES. SOUTHWEST TO WEST BOUNDARY LAYER FLOW WILL DEVELOP LEADING TO DRY AND WARM CONDITIONS TO DEVELOP WHICH CAN CREATE FIRE WEATHER CONCERNS. SEE FIRE WEATHER SECTION OF THE AFD BELOW FOR FURTHER DETAILS. H850 TEMPS CLIMBING TO NEAR 25 DEG C WOULD SUPPORT HIGH TEMPS IN THE MID TO UPPER 80S. COLD FRONT SLIDES THROUGH THE PANHANDLES FRI AS NORTHERN STREAM TROUGH PUSHES INTO THE WRN GREAT LAKES. STRONG NORTHERLY FLOW NORTH OF A SURFACE ANTICYCLONE WILL CAUSE A PRONOUNCED COOLING WITH MAX TEMPS SOME 20 DEGREES COOLER. A SECONDARY UPPER TROUGH WILL DROP SOUTH...INTO THE NORTHERN PLAINS SAT AND AS IT QUICKLY PUSHES OFF TO THE EAST...A COLD FRONT WILL PUSH ACROSS THE AREA. THIS FRONT LOOKS TO BE STRONG ALTHOUGH THE AMOUNT OF MOISTURE RETURN APPEARS MEAGER. KEPT LOW CHANCE POPS GOING GIVEN STRONG FRONTOGENICAL FORCING ALONG AND EVEN BEHIND THE FRONT AND THE AREA BEING ON THE SOUTHERN PERIPHERY OF A MID LEVEL S/WV TROUGH OVER THE CENTRAL PLAINS. ANY LINGERING TSRA SHOULD END SUN AS AREA WILL BE UNDER BROAD SCALE SUBSIDENCE ON THE BACKSIDE OF THE UPPER TROUGH. MADE VERY LITTLE CHANGES TO THE FORECAST BEYOND SUN AS MEDIUM RANGE MODELS SHOW AN OMEGA BLOCKING PATTERN TAKING SHAPE FOR EARLY NEXT WEEK...WITH WARM AND DRY CONDITIONS THROUGH THE PERIOD. FIRE WEATHER... DRYLINE WILL PUSH EAST OF THE PANHANDLES THU...WHICH WILL USHER DRIER AIR INTO THE AREA. DRY DOWNSLOPING SOUTHWEST TO WEST WINDS WILL LEAD TO RH/S TO FALL TO 15 PERCENT OR BELOW MAINLY ACROSS THE WRN PORTION OF THE CWA. IN ADDITION...WIND SPEEDS WILL INCREASE TO AROUND 20 MPH. SINCE WIND SPEEDS LOOK MARGINAL TO MEET RED FLAG CRITERIA AND WITH ONGOING CONVECTION THAT CAN POSSIBLY DROP AN APPRECIABLE AMOUNT OF PRECIP...HELD OFF ON ISSUING ANY FIRE HEADLINES WITH THIS FORECAST PACKAGE. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 55 87 43 67 42 / 30 5 5 5 5 BEAVER OK 57 84 46 73 39 / 40 5 10 5 5 BOISE CITY OK 52 83 40 67 41 / 20 5 5 0 5 BORGER TX 59 86 49 70 47 / 40 5 5 5 5 BOYS RANCH TX 51 88 44 68 41 / 20 5 5 5 5 CANYON TX 53 87 42 68 41 / 20 5 5 5 5 CLARENDON TX 60 90 51 72 45 / 50 5 10 5 5 DALHART TX 48 86 42 67 38 / 20 5 5 5 5 GUYMON OK 55 86 44 68 44 / 30 5 10 5 5 HEREFORD TX 53 87 44 69 41 / 20 5 10 5 5 LIPSCOMB TX 58 87 48 71 42 / 50 5 10 5 5 PAMPA TX 59 86 48 69 46 / 40 5 10 5 5 SHAMROCK TX 60 90 54 72 45 / 50 5 10 5 10 WELLINGTON TX 62 92 56 75 46 / 60 5 10 5 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/02
Hazardous weather outlook, Apr 23, 3:59 PM CDT, 3 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 359 PM CDT WED APR 23 2008 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 359 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS THE PANHANDLES TODAY. SCHNEIDER
In the hours before
Local storm report, Apr 23, 2:55 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 NW HARDESTY 36.62N 101.21W
04/23/2008 E1.00 INCH TEXAS OK TRAINED SPOTTER
QUARTER SIZE HAIL STRIPPED TREES OF THEIR LEAVES IN
HARDESTY
&&
EVENT NUMBER 00177
CKLocal storm report, Apr 23, 3:44 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
04/23/2008 M58 MPH BEAVER OK MESONET
&&
EVENT NUMBER 00178
JCLocal storm report, Apr 23, 3:48 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
04/23/2008 M60 MPH BEAVER OK MESONET
&&
EVENT NUMBER 00179
NUNEZSpecial weather statement, Apr 23, 5:40 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 540 PM CDT WED APR 23 2008 TXZ017-232315- RANDALL TX- 540 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM TO IMPACT SOUTHERN RANDALL COUNTY... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF PALO DURO CANYON MOVING EAST AT 40 MPH. SMALL HAIL AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE. KRAMAR
Local storm report, Apr 23, 6:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 NE CHANNING 35.77N 102.24W
04/23/2008 E0.88 INCH HARTLEY TX PUBLIC
SEVERAL BRANCHES ALSO BROKEN
&&
EVENT NUMBER 00180
KRAUSESpecial weather statement, Apr 23, 6:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 643 PM CDT WED APR 23 2008 TXZ006-240015- HARTLEY TX- 643 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN EASTERN HARTLEY COUNTY... AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HARTLEY MOVING EAST AT 30 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:30 AM CDT | Red Flag Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.